Minnesota, 2015

Hail and Damaging Winds in Minnesota, August 8, 2015

August 8, 2015 · NWS DLH · 14 events in 7 counties and zones

An eastward moving cold front interacted with an east west oriented outflow boundary to trigger storms in north central Minnesota. The storms tracked slowly east and produced large hail and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An eastward moving cold front interacted with an east west oriented outflow boundary to trigger storms in north central Minnesota. The storms tracked slowly east and produced large hail and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 8, 5:43 AM CST, 24 minutes earlier.

Area forecast discussion, Aug 8, 5:43 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
643 AM CDT SAT AUG 8 2015

.UPDATE...
ISSUED AT 331 AM CDT SAT AUG 8 2015

UPDATED TO EXPAND FOG ADVISORY TO ST. CROIX RIVER VALLEY OF PINE
AND BURNETT COUNTY...WHERE VISIBILITIES ARE CURRENTLY A HALF
MILE...AND SHOULD ONLY GET WORSE IN THE NEXT FEW HOURS. EXPIRATION
TIME REMAINS THE SAME.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 320 AM CDT SAT AUG 8 2015

COMPLICATED WEATHER SCENE OUT THERE THIS MORNING WITH A STRONG
SURFACE LOW OVER MANITOBA...AND A WEAK FRONT DRAPED SOUTH ACROSS
THE EASTERN DAKOTAS. LAST EVENING THUNDERSTORMS DEVELOPED ALONG
THIS FRONT...AND HAVE PUSHED EAST INTO THE FORECAST AREA EARLY
THIS MORNING. THEY HAVE BEEN MAINTAINING STRENGTH ACROSS THE
WESTERN CWA...BUT ONCE THEY GET INTO THE CENTRAL PORTIONS OF THE
CWA THEY HAVE BEEN DIMINISHING RAPIDLY DUE TO THE LACK OF
INSTABILITY FARTHER EAST. ALSO OF CONCERN THIS MORNING IS THE FOG.
LAST NIGHTS RAINFALL CREATED EXCELLENT PRECONDITIONS FOR FOG...AND
WITH OUR TEMPERATURES AND DEWPOINTS IN THE MIDDLE-UPPER 50S HERE
WE ARE WITH FOG OVER MUCH OF THE FORECAST AREA. IT IS WORST AROUND
LAKE SUPERIOR FROM ASHLAND...THROUGH THE TWIN PORTS AND UP THE
NORTH SHORE WHERE A QUARTER MILE VISIBILITY IS PRETTY COMMON. ANY
STORMS THAT GET FAR ENOUGH EAST TO MOVE ACROSS THE FOG IS LIKELY
TO BRING THE VISIBILITY UP TEMPORARILY...BUT IT SHOULD GO RIGHT
BACK DOWN. FOG SHOULD DISSIPATE WITH THE INCREASING TEMPERATURES
IN THE MORNING SO HAVE PUT OUT A DENSE FOG ADVISORY FOR THE WORST
AFFECTED AREAS UNTIL 10 AM.

TODAY THE EARLY MORNING CONVECTION IS LIKELY TO DISSIPATE IN THE
NEXT 3-6 HOURS...ESPECIALLY AS IT IS ALREADY SHOWING SIGNS OF
WEAKENING WITH WEAKER STORMS AND MORE STRATIFORM APPEARANCE ON
RADAR.  IN COMBINATION WITH THE WEAKENING TREND AS STORMS MOVE
EAST...EXPECT US TO BE DOWN TO JUST SHOWERS BY SUNRISE OR SHORTLY
AFTER.  HOWEVER...THIS IS UNLIKELY TO LAST AS INSTABILITY WILL BUILD
ONCE AGAIN AHEAD OF THE COLD FRONT AS IT SLOWLY MOVES INTO THE
WESTERN CWA THIS AFTERNOON. BETWEEN THAT AND THE RESPECTABLE SHEAR
THAT WILL BE OVER THE AREA THIS AFTERNOON WE SHOULD HAVE SOME STRONG
TO EVEN A FEW SEVERE STORMS THIS AFTERNOON AND EVENING AS THE FRONT
SAGS SLOWLY ACROSS NORTHERN MINNESOTA.  THE FRONT SHOULD CONTINUE TO
SAG SOUTHEAST OVERNIGHT TONIGHT...AND CONTINUE ON INTO NORTHWEST
WISCONSIN FOR SUNDAY.  HOWEVER...ON SUNDAY THE CONVERGENCE ALONG THE
BOUNDARY IS MUCH WEAKER...THE SHEAR IS MUCH WEAKER AS IS THE
INSTABILITY...SO DO NOT EXPECT AS MUCH INTENSITY OR COVERAGE FROM
THE STORMS AND HAVE GONE WITH LOWER POPS.  OTHERWISE...TEMPERATURES
TO REMAIN SEASONABLE...WITH COOLER TEMPS NEAR THE LAKE AS USUAL.
EXPECT FOG AGAIN ACROSS THE AREA TONIGHT WITH THE RECENT RAINFALL
AND LIGHT WINDS...AND HAVE PUT IN AREAS OF FOG FOR A LARGE PORTION
OF THE AREA.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 320 AM CDT SAT AUG 8 2015

A WEAKENING UPPER LEVEL TROF IS FORECAST TO MOVE OUT OF THE AREA
SUNDAY EVENING...BUT NOT BEFORE DROPPING SOME RAIN ALONG THE
SOUTHERN EDGE OF THE REGION. THIS ACTIVITY WILL QUICKLY DEPART BY
06Z AND HAVE REMOVED THE POPS THEREAFTER AS HIGH PRESSURE IS
BUILDING IN. ON MONDAY...EVEN THOUGH HIGH PRESSURE COVERS THE
AREA...AN UPPER LEVEL TROF WILL SWING THROUGH THE ARROWHEAD AND HAVE
POPS TO REFLECT THIS. THE TROF MOVES EAST OF THE AREA MONDAY NIGHT
LEAVING THE SFC HIGH IN CHARGE. UPPER LEVEL RIDGING EDGES BACK
ACROSS THE REGION TUESDAY WHILE THE SFC HIGH REMAINS NEARBY. THE
RIDGING PREVAILS THROUGH WEDNESDAY. WEDNESDAY NIGHT FINDS A MID
LEVEL TROF MOVING ACROSS THE ARROWHEAD. THE GFS IS SUFFERING FROM
CONVECTIVE/GRIDSCALE FEEDBACK AND PUSHES A LARGE COLD FRONT INTO NE
MN. MEANWHILE...THE ECMWF HAS A WEAK SFC TROF ALONG THE CANADIAN
BORDER WITH SOME LIGHT QPF WITH THE GEM FURTHER TO THE WEST WITH THE
TROF AND NO RAIN. USED A BLEND OF THE GEM/ECMWF FOR POPS. MODEL
DIFFERENCES BECOME QUITE LARGE THURSDAY AND FRIDAY WITH THE HANDLING
OF AN UPPER TROF AND ASSOCIATED FRONTAL BOUNDARY. KEPT WITH THE
BLEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 643 AM CDT SAT AUG 8 2015

LONE THUNDERSTORM WAS NEAR BRD AT 12Z WITH MVFR AND MODERATE RAIN.
DENSE FOG AT DLH TIL 15Z WITH VCSH. MVFR AT HYR AT THE
OUTSET...BUT SHOULD IMPROVE TO VFR BY 14Z. ELSEWHERE...VFR TO
START THE FORECAST. EXPECT THE STORM TO MOVE PAST BRD BY 13Z WITH
AN IMPROVEMENT TO VFR. LOOK FOR SHOWERS AND STORMS TO LINGER IN
THE VCNTY OF ALL TERMINALS EXCEPT INL THROUGH MUCH OF THE
FORECAST. HAVE A MENTION OF BR AGAIN TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  72  60  78  58 /  40  50  10  10
INL  78  54  74  55 /  40  10   0  10
BRD  79  60  80  58 /  50  40  20  10
HYR  76  60  78  57 /  20  30  20  20
ASX  74  60  78  58 /  30  40  20  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR WIZ001>003-
     006.

MN...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR MNZ020-021-
     037-038.

LS...NONE.
&&

UPDATE...LE
SHORT TERM...LE
LONG TERM...GSF
AVIATION...GSF
Hazardous weather outlook, Aug 8, 4:21 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
521 AM CDT SAT AUG 8 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
521 AM CDT SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST MINNESOTA THIS
MORNING. SEVERE STORMS ARE NOT EXPECTED...BUT THE STRONGER STORMS
MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

AREAS OF DENSE FOG WILL CONTINUE EARLY THIS MORNING...MAINLY NEAR
LAKE SUPERIOR AND THE ST. CROIX RIVER VALLEY. THE FOG WILL REDUCE
VISIBILITIES TO A HALF MILE OR LESS BEFORE DISSIPATING BY 10 AM
THIS MORNING.

THIS AFTERNOON AND EVENING ADDITIONAL THUNDERSTORMS ARE EXPECTED
TO DEVELOP OVER NORTHEAST MINNESOTA AND MOVE INTO NORTHWEST
WISCONSIN. AN ISOLATED SEVERE STORM MAY BE POSSIBLE...PRODUCING LARGE
HAIL AND DAMAGING WINDS...MAINLY OVER NORTHEAST MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS SLIGHT CHANCE OF THUNDERSTORMS MAINLY SOUTH OF HIGHWAY 2
ON SUNDAY AND MONDAY...AND THEN ACROSS MUCH OF THE AREA ON
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY
OVER NORTHEAST MINNESOTA.

LSZ121-140>148-091030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
521 AM CDT SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG ARE EXPECTED ACROSS PORTIONS OF WESTERN LAKE
SUPERIOR THIS MORNING...WHICH SHOULD DISSIPATE BY MID MORNING.

THUNDERSTORMS ARE EXPECTED TO AFFECT WESTERN LAKE SUPERIOR THIS
AFTERNOON AND EVENING. A FEW STORMS MAY BECOME STRONG TO
SEVERE...PRODUCING WIND GUSTS TO 35 KNOTS OR HIGHER AND LARGE
HAIL.

A FEW THUNDERSTORMS ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS SLIGHT CHANCE OF THUNDERSTORMS OVER WESTERN LAKE
SUPERIOR ON SUNDAY AND MONDAY...AND THEN AGAIN ON THURSDAY AND
FRIDAY.

LE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 8, 1:28 AM CST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
228 AM CDT SAT AUG 8 2015

MNZ025-080800-
NORTH CASS-
228 AM CDT SAT AUG 8 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS COUNTY...

AT 228 AM CDT...A STRONG THUNDERSTORM WAS NEAR WALKER...MOVING EAST
AT 30 MPH.

WIND GUSTS UP TO 35 MPH...HALF INCH HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WALKER...WABEDO...HACKENSACK...LONGVILLE...BOY RIVER...LEECH LAKE...
WOMAN LAKE...BOY LAKE...INGUADONA...TEN MILE LAKE...WHIPHOLT...WEBB
LAKE AND BREVIK.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4695 9466 4722 9466 4721 9407 4688 9406
TIME...MOT...LOC 0728Z 270DEG 25KT 4702 9451

LE
Special weather statement, Aug 8, 1:53 AM CST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
253 AM CDT SAT AUG 8 2015

MNZ018-019-025-026-080830-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-CENTRAL ST. LOUIS-
253 AM CDT SAT AUG 8 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN ST.
LOUIS...NORTHEASTERN CASS AND CENTRAL ITASCA COUNTIES...

AT 253 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
12 MILES SOUTHEAST OF MARCELL TO NEAR BENA...AND MOVING SOUTHEAST AT
20 MPH.

WIND GUSTS UP TO 35 MPH...HALF INCH HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HIBBING...GRAND RAPIDS...COHASSET...COLERAINE...KEEWATIN...
NASHWAUK...DEER RIVER...TACONITE...BENA...ZEMPLE...BALL CLUB...DAYS
HIGH LANDING...LAKE WINNIBIGOSHISH...MARBLE...SPIDER LAKE...MUD
LAKE...LEETONIA...BALSAM LAKE...BALL CLUB LAKE AND LAWRENCE LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4744 9288 4719 9394 4739 9428 4759 9353
TIME...MOT...LOC 0753Z 295DEG 17KT 4752 9345 4736 9412

LE
Special weather statement, Aug 8, 3:57 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
457 AM CDT SAT AUG 8 2015

MNZ033-081030-
SOUTH CASS-
457 AM CDT SAT AUG 8 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CASS COUNTY...

AT 457 AM CDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF
HUNTERSVILLE...OR 33 MILES SOUTHWEST OF WALKER...MOVING EAST AT 20
MPH.

WIND GUSTS UP TO 40 MPH...DIME SIZE HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POPLAR...LEADER AND ESTERDY.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4677 9478 4680 9455 4646 9453 4648 9478
TIME...MOT...LOC 0957Z 266DEG 19KT 4666 9491

LE
Special weather statement, Aug 8, 4:33 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
533 AM CDT SAT AUG 8 2015

MNZ033-034-081100-
SOUTH CASS-CROW WING-
533 AM CDT SAT AUG 8 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASS AND
NORTHWESTERN CROW WING COUNTIES...

AT 533 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
6 MILES NORTHEAST OF POPLAR TO NEAR VERNDALE...AND MOVING EAST AT 25
MPH.

WIND GUSTS UP TO 40 MPH...DIME SIZE HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BREEZY POINT...PEQUOT LAKES...CROSSLAKE...NISSWA...PINE RIVER...
POPLAR...LEADER...GULL LAKE...LAKE SHORE...JENKINS...CHICKAMAW
BEACH...CASINO...BIG TROUT LAKE...ESTERDY...LOWER WHITEFISH LAKE AND
LOWER HAY LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4673 9479 4676 9476 4671 9401 4633 9462
      4636 9467 4635 9468 4635 9472 4638 9473
      4638 9476 4639 9478
TIME...MOT...LOC 1033Z 278DEG 21KT 4666 9461 4646 9494

LE
Special weather statement, Aug 8, 4:57 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
557 AM CDT SAT AUG 8 2015

MNZ033-034-081130-
SOUTH CASS-CROW WING-
557 AM CDT SAT AUG 8 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASS AND
NORTHERN CROW WING COUNTIES...

AT 556 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR PEQUOT LAKES TO NEAR LEADER...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BAXTER...BREEZY POINT...PEQUOT LAKES...CROSSLAKE...NISSWA...PINE
RIVER...EMILY...FIFTY LAKES...GULL LAKE...MERRIFIELD...LEADER...EAST
GULL LAKE...LAKE SHORE...MISSION...JENKINS...WOLFORD...TROMMALD...
MANHATTAN BEACH...EDWARD LAKE AND ESTERDY.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4648 9478 4672 9449 4673 9378 4665 9378
      4634 9435 4641 9478
TIME...MOT...LOC 1056Z 271DEG 26KT 4666 9431 4647 9468

LE
Special weather statement, Aug 8, 5:38 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
638 AM CDT SAT AUG 8 2015

MNZ034-036-081200-
SOUTH AITKIN-CROW WING-
638 AM CDT SAT AUG 8 2015

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AITKIN AND CENTRAL
CROW WING COUNTIES...

AT 637 AM CDT...A STRONG THUNDERSTORM WAS OVER MERRIFIELD...OR 7
MILES WEST OF CUYUNA COUNTRY STATE PARK...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH...DIME SIZE HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CUYUNA COUNTRY STATE PARK...CROSBY...BREEZY POINT...AITKIN...PEQUOT
LAKES...NISSWA...IRONTON...DEERWOOD...CUYUNA...GARRISON...
MERRIFIELD...GULL LAKE...CEDAR LAKE...BAY LAKE...MISSION...WOLFORD...
RIVERTON...TROMMALD...WOODROW AND EDWARD LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4643 9432 4656 9432 4663 9426 4656 9371
      4630 9381
TIME...MOT...LOC 1137Z 283DEG 21KT 4650 9414

LE

The radar

The Duluth radar (KDLH), 139 km away, was scanning. The volume nearest the first event began at 12:07 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crow Wing

When
August 8, 6:07 AM CST
Where
Crow Wing County, 0.48 mi W of Crosby
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.480, -93.960

A large tree branch was blown down.

Hail, Crow Wing

When
August 8, 6:33 AM CST
Where
Crow Wing County, 1.38 mi S of Deerwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.460, -93.900

Hail, Itasca

When
August 8, 2:03 PM CST
Where
Itasca County, 7.01 mi NNE of Cohasset Pnchrry Arp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.428, -93.641

Hail, Aitkin

When
August 8, 2:37 PM CST
Where
Aitkin County, 1.38 mi N of Waukenabo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.750, -93.600

Hail, Lake

When
August 8, 3:30 PM CST
Where
Lake County, 12.98 mi NNW of Sawbill Lndg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.910, -91.700

Hail, St. Louis

When
August 8, 3:30 PM CST
Where
St. Louis County, 3.81 mi W of Makinen
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.360, -92.450

There were a few trees down, too. The storm had heavy rain.

Hail, St. Louis

When
August 8, 3:34 PM CST
Where
St. Louis County, 1.16 mi SE of Makinen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.360, -92.350

There was a lot of 1 diameter hail.

Hail, St. Louis

When
August 8, 3:38 PM CST
Where
St. Louis County, 1.16 mi NE of Ely
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.910, -91.850

Most of the hail was pea-sized.

Hail, Carlton

When
August 8, 4:20 PM CST
Where
Carlton County, 0.84 mi NW of Kettle River
Measured
1.75 in hail
Reported by
Public
Coordinates
46.490, -92.880

Thunderstorm Wind, Carlton

When
August 8, 4:20 PM CST
Where
Carlton County, 0.84 mi NW of Kettle River
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.490, -92.880

Trees were blown down.

Hail, Cook

When
August 8, 6:25 PM CST
Where
Cook County, 27.42 mi NW of Marais
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.070, -90.700

The largest hail was dime sized. One inch of rain fell in a few minutes.

Hail, Cook

When
August 8, 6:40 PM CST
Where
Cook County, 20.92 mi NNW of Marais
Measured
0.75 in hail
Reported by
Public
Coordinates
48.040, -90.480

The hail fell for 10 minutes.

Hail, Cook

When
August 8, 6:41 PM CST
Where
Cook County, 22.98 mi NNW of Marais
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.060, -90.530

Hail, Cook

When
August 8, 6:54 PM CST
Where
Cook County, 19.12 mi NNW of Marais
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.020, -90.440

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586822, 586810, 586811, 586812, 586813, 586814, 586815, 586816, 586817, 586823, 586818, 586819, 586820, 586821.